Acetaminophen Self-Poisoning: Suicidal and Accidental

AUTHORS

Hamid Noshad 1 , * , Shahram Sadreddini 2 , Jalal Etemadi 3

1 Assistant professor of toxicology and Nephrology, Department of toxicology, Tabriz Medical University, Tabriz, Iran

2 Internal medicine group, Tabriz Medical University, Tabriz, Iran

3 Toxicology and Nephrology divisions, Internal medicine group, Tabriz Medical University, Tabriz, Iran

How to Cite: Noshad H, Sadreddini S, Etemadi J. Acetaminophen Self-Poisoning: Suicidal and Accidental, Iran J Psychiatry Behav Sci. 2010 ; 4(1):47-52.

ARTICLE INFORMATION

Iranian Journal of Psychiatry and Behavioral Sciences: 4 (1); 47-52
Published Online: June 30, 2010
Article Type: Original Article
Received: March 25, 2009
Accepted: October 29, 2009

Crossmark

CHEKING

READ FULL TEXT
Abstract

Objective: Acetaminophen is an over-the-counter drug in Iran. Intentional and accidental poisoning with this drug is one of the most frequent causes of admission to our center. We studied the outcome of poisoning with this drug in our hospital.

Methods: Over a two-year period from January 2005 to January 2007, 85 patients who were admitted to Sina Hospital for acute acetaminophen poisoning, were followed up. Identification and outcome of patients were according to a physical examination, medical history, lab data and duration of hospital stay.

Results: Acute acetaminophen poisoning occurred in both genders and all age groups. Approximately 64 percent of patients were female. Children had minimal involvement and were usually accidental poisoning type (98%). In adults, admissions were more likely to be due to suicide attempts rather than accidental poisoning. The majority of cases were in hepatotoxic dose, but clinical courses were mild. Patients, who had acutely ingested more than 150 mg/kg or predicted to be hepatotoxic due to impaired liver function testes, had a longer hospital stay but in spite of this, we did not have any mortality.

Conclusion: Overdose with acetaminophen in adults was often indications of suicidal behavior, and in children was usually of accidental type. The outcome was generally good in spite of common acetaminophen poisoning.

Keywords

Acetaminophen Poisoning Suicide

© 0, Author(s). This is an open-access article distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License (http://creativecommons.org/licenses/by-nc/4.0/) which permits copy and redistribute the material just in noncommercial usages, provided the original work is properly cited.

Fulltext

Full text is available in the PDF.

References

  • 1.

    References are available in the PDF.

  • COMMENTS

    LEAVE A COMMENT HERE: